Blackout at Rest and Slurring in a Man Afraid of COVID-19

Ankit Raiyani, MBBS, MD, DNB (Hematology)

Disclosures

March 03, 2021

Editor's Note:
The Case Challenge series includes difficult-to-diagnose conditions, some of which are not frequently encountered by most clinicians but are nonetheless important to accurately recognize. Test your diagnostic and treatment skills using the following patient scenario and corresponding questions. If you have a case that you would like to suggest for a future Case Challenge, please contact us.

Background

A 62-year-old man is brought to the emergency department after the sudden onset of palpitations at rest, accompanied by dizziness and blackouts. The episode has lasted about 25 minutes. His heart rate is 190 beats/min, and his blood pressure is 90/60 mm Hg. The electrocardiographic findings are suggestive of ventricular tachycardia with low QRS voltage. Normal sinus rhythm is established with synchronized direct current cardioversion followed by administration of intravenous amiodarone.

Over the past 6 months, the patient has had a total of three transient episodes of sudden-onset palpitations that resolved spontaneously within a few seconds. He attributed these episodes to stress related to the COVID-19 pandemic and did not seek medical attention. The patient has also noticed lower limb edema, which is more pronounced after he stands for a long time. He reports that he bruises easily, even with trivial trauma. His wife has noticed subtle slurring in his speech for the past 6 months.

The patient's medical history includes irritable bowel syndrome (IBS) and diabetes mellitus, which was diagnosed 6 years earlier. He requires frequent modifications in the doses of oral hypoglycemic agents and insulin owing to episodes of hyperglycemia and hypoglycemia. He has been consulting a gastroenterologist for diarrhea-predominant IBS for the past year. He was taking an antidiarrheal (loperamide), an anticholinergic (dicyclomine), an antibiotic (rifaximin), a selective serotonin reuptake inhibitor (fluoxetine), and a fiber supplement, with less than satisfactory results. He does not have any other chronic illnesses that require long-term medications.

The patient denies recent fever, rashes, bleeding from any sites, and joint pain or swelling. He consumes alcohol in moderation and denies using illicit drugs. A detailed family history does not contribute significantly to the case at hand.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....